LDK Strikes Again

It seems my posts are as single-minded as I have been lately. Today is cycle 4, day 2. The cycle kicked off with a doctor appointment, blood draws, and an EKG. I was privileged to see the actual doctor since the RP (nurse practitioner) and RN were both on vacation. We talked about my cycle 3 experiences, and I asked in a backwards manner for another dose reduction. “I guess we can’t reduce the dose yet?”

No, I know it is best to stick it out until the next CT scan, which is near the end of this fourth cycle. It keeps everything cleaner. If, for example, I don’t have any more improvement, we know that was the result of the 600mg dose. But if we changed the dose halfway (between cycles 3 and 4), we wouldn’t know which dose was responsible for the change in efficacy.

She offered an olive branch. “How about a few days off?” I countered, “each week?” She shook her head. “Unfortunately not.” And we agreed on a three day break.

Last time it worked well. Between cycles 2 and 3 I had a four day break before starting a lower dose. And once I started that dose I had at least two days with no ‘episodes’ followed by two days with milder side effects. I thought with this three day break I might even get a whole week without a major episode. Then I would just have to get through 2 weeks before I could lobby for another dose reduction, if needed.

The doctor’s other recommendation was to try taking the medicine at night. Evidently some patients have seen a reduction in side effects – or are sleeping through them – when taking the drug in the evening. When I last spoke with another trial patient, she shared the same experience. Things were better when she took it at night. She was only occasionally “waking up to throw-up in the middle of the night.”

I didn’t have to take the drug on Thursday, Friday, and Saturday. I really needed the break and tried to take full advantage of it. On Thursday night Seth and I went to a happy hour for a friend taking a new job. Then on Saturday we went out to dinner after a full day of errands. I would have a light wave of nausea now and then, but I controlled them with Zofran.

Unfortunately Sunday night came just as scheduled, and I took my first evening dose shortly after dinner. I didn’t know what to expect, but I tried to remain positive. If others had experienced improvement, then I should too, I thought.

I hadn’t slept a bit when I started feeling nauseous around 2:30am. I sipped a Diet Coke to calm my belly and tried to sleep once more. But I kept getting sicker. I tried to think of what could be making me sick. Did I have something unusual for dinner? Could I have picked up a bug when I was in public over the weekend? I was about 30 minutes into it when I remembered that I took the trial drug earlier that evening. I chided myself for being so naive, took a Zofran, and tried to find a comfortable position.

But it kept getting worse. Cramping wasn’t a problem, I only had a few mild ones. But the nausea was killing me. Absolutely miserable, I sent a text message to Seth at 4:00am and hoped he would come downstairs to be with me. Misery loves company.

Shortly thereafter Seth came tottering down the stairs, half-asleep, with a pillow tucked under one arm. He lied on the couch, covered with a blanket, and watched me cry and writhe with nausea and self-pity. I took another Zofran for good measure. Finally, around 5:30, I fell asleep, and my exhausted honey could rest a few hours before going to work. That was the first and last time I would take LDK 378 in the evening.

I skipped a Monday dose and got back on schedule Tuesday morning. Tuesday evening I had a mild episode, all cramping, and it lasted only an hour. Not too bad, I thought.

Wednesday morning I followed my normal schedule. All my usual pills plus LDK, taken with a bowl of cereal or a banana. But that afternoon I awoke mid-nap with a bout of nausea. It started around 1:00pm and kept getting more and more intense. Once again, it took me at least 30 minutes to realize this was medication-related. I couldn’t remember if I ever had an episode like this in the afternoon. It was 80/20 nausea over cramping, and I realized how much more miserable I am when I have no one to complain to. After many hours, a Zofran and a Percocet, the episode had passed. My body was fried, and I couldn’t eat dinner that night.

Thursday was essentially a repeat. This time, though, the cramping seemed to dominate. It hurt so bad and took my breath away as if I had been kicked in the gut. I yelled with each cramp. Maybe it’s a natural pain response; or maybe some part of me thought if I yelled loud enough somehow I could get help. That’s not true, of course. It seems that only time – letting it run its course – brings an end.

I never anticipate when I might have an episode. Oddly it seems to catch me by surprise each time. In fact, I often try to deny the episodes when they start! It isn’t until that first nasty cramp or some time has passed that I’m willing to admit that LDK has struck once again.

Truthfully, though, I’m afraid the frequency of side effects is progressing. I have small bouts of discomfort and nausea at times, even when I’m not having a full-blown episode; sometimes it happens a few times in a day.

I’m planning to ask for another dose reduction at the end of this cycle and beginning of the next (Feb 21). Hopefully a lower dose will be less toxic for me. We tried a similar approach with Xalkori, and after those results, you can understand why I’m not 100% positive it will work.

In happier news, I’m looking forward to some accumulating snow this evening. We’re supposed to get 3-6″. That should be enough for a snow angel and a little romp in my boots. I’m hoping for a good 12″+ storm before the end of the season. If you are in the storm’s path today, please be careful. Stay home, play in the snow, and drink hot cocoa. That’s my plan!

About these ads

5 responses to “LDK Strikes Again

  • Craig

    I am sorry to hear this drug is so difficult for you to stomach. I really hope the CT shows some benefit, and I hope the side effects get easier after a few more months.

    Best hopes,

    Craig

  • Sjoukje

    Oooh Jessica….Im sorry this is making you feel so horrible :( Wish there was something I could do to help…..

    enjoy the snow but please keep it there ;) Im glad it’s gone here and I think we’re getting it back this weekend!

    much love xx

  • Ann Cowan

    Jessica, I am so sorry to hear your treatment is so bad. I pray that God will give you comfort and you will be healed. It is hard to go thru bad times and it doesn’t seem fair that you have to endure so much to survive.
    I do hope that you will have good results from all your medicine and you are in my daily prayers.
    Ann

  • kimmywink

    That stinks Jessica!

    Not sure if you’ve considered this but I get acupuncture twice a week for my tummy issues. It’s made a huge difference, especially noticed when I was on cisplatin initially. Could it help? Sorry to give advise on your blog…it makes me sad to read how uncomfortable you are.

    Always, wanting the best for you.

  • Jessica

    Thanks for writing, Maria. I’m very glad you’ve found a way to manage your side effects. I don’t think the same methods would work for me (just because I know my body and the intensity of my episodes), but I think there is a lot of value in drinking a lot of water when we are putting such chemicals into our bodies.

    I wish you as good of days that is possible!
    Jessica

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 1,018 other followers

%d bloggers like this: